Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 16, 2021, 8:08 PM MST for Santa Cruz County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 8:08 PM MST (03:08 UTC)
- Expired
- Aug 16, 2021, 8:45 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Hail
- 0.25 in
- Wind
- 50
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 13 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1827 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1863 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
634
WWUS85 KTWC 170308
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
808 PM MST Mon Aug 16 2021
AZZ503-504-507-513-170345-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
808 PM MST Mon Aug 16 2021
...Multiple strong thunderstorms will impact portions of east
central Pima, west central Cochise and northeastern Santa Cruz
Counties through 845 PM MST...
At 806 PM MST, Doppler radar was tracking an area of strong
thunderstorms 11 miles west of Kartchner Caverns State Park, or 16
miles southwest of Benson. Additional storms were located near Green
Valley and north to Sahuarita. These storms were nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sahuarita, Green Valley, Vail, Whetstone, East Sahuarita, Sonoita,
Corona De Tucson, Summit, Amado, Madera Canyon and Arivaca Junction.
This includes the following highways...
Interstate 19 between mile markers 30 and 52.
Route 82 between mile markers 40 and 43.
Route 83 between mile markers 36 and 55.
Route 90 between mile markers 305 and 306.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.
&&
LAT...LON 3205 11100 3197 11071 3195 11042 3172 11034
3172 11115
TIME...MOT...LOC 0306Z 333DEG 4KT 3184 11055
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
JRMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 16, 1:52 PM MST, 6 hours 16 minutes earlier.
Area forecast discussion, Aug 16, 1:52 PM MST, 6 hours 16 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 152 PM MST Mon Aug 16 2021 .SYNOPSIS...Showers and thunderstorms will continue through the afternoon and evening hours across the area, gradually diminishing overnight. Heavy rain, flash flooding and severe thunderstorms are the threats. More typical monsoon days are expected Tuesday and Wednesday with most locations dry by Thursday into Saturday. Temperatures will remain below normal for the next few days. && .DISCUSSION...Our active afternoon and evening is starting to come together across southeast Arizona. The ingredients are in place with MLCAPE values 1500-2500 J/KG along with a favorable steering wind profile, above normal moisture levels and broad lift ahead of a shortwave trough moving south from the Four Corners region along the AZ/NM border. KEMX radar is showing mostly terrain (and nearby adjacent areas) convection which will transition into more widespread storms as activity moves S/SW off the Mogollon Rim. SPC has much of the CWA outlined in slight risk for severe thunderstorms. Winds and hail will be the primary severe thunderstorm threats and we've already seen nickel sized hail in Oracle from an earlier thunderstorm. Otherwise, the storms initially today will be fairly slow moving and produce very heavy rainfall rates with the strongest storms producing more than 2 inches per hour. Storm movement will increase slightly later but still very heavy rainfall rates expected, especially in areas where cell mergers take place as convection becomes more widespread. Thus, the Flash Flood Watch continues to look good and remains in effect until 2 AM. Convection should generally push to the S/SW this evening and tend to push southward across the international border after midnight. Considerable moisture will remain across southeast Arizona Tuesday, the main question is just how widespread will potential convection be. The atmosphere will likely be worked over from the storms tonight which could limit development Tuesday. HREF members indicated mostly scattered thunderstorm coverage and this seems reasonable. PoPs are still fairly elevated but we went below NBM guidance for Tuesday. Any thunderstorms on Tuesday may still result in heavy rain and localized flash flooding given slow steering motions. As westerly to southwesterly flow kick more into gear Wednesday due to an upper low across the Pac NW, the weak upper low west of Baja at this time will get ejected eastward as a shortwave trough. Given the W/SW flow, best thunderstorm chances on Wednesday will be from Tucson eastward. A bona fide break in the monsoon is expected later this week. There could still be a few storms around in the White Mountains Thursday but otherwise dry conditions are expected Thursday through Saturday with drier air on westerly to southwesterly flow aloft. As the subtropical high builds across the Gulf Coast states into Texas this weekend, the flow will become more southerly by Sunday into early next week. Below normal temperatures will continue this week, warming up to seasonable levels this weekend. && .AVIATION...Valid through 18/00Z. Scattered to numerous SHRA/TSRA will continue this aftn thru the evening hours, gradually diminishing aft 17/06Z with more scattered SHRA/TSRA psbl especially aft 17/18Z. Gusty winds up to 45+ kts are psbl with these storms today, otrw expect sfc winds 10 kts or less. Clouds will be SCT-BKN 6k-11k ft MSL thru the pd with ocnl MVFR conds in SHRA/TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The active monsoon continues through Wednesday as a series of weather disturbances transition across the area and plenty of moisture remains in place. Flash flooding along with strong to severe winds and hail are the main threats this afternoon and tonight. Thereafter, storm coverage will become more scattered in nature with locally heavy rain the primary threat. By Thursday into the weekend most locales should remain dry with isolated thunderstorms mainly limited to the higher terrain of Graham and Greenlee County Thursday. Below normal temperatures are expected through mid-week before a gradual warm up begins late in the week. Min RH values remain well above critical levels. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 16, 7:00 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
700 PM MST Mon Aug 16 2021
AZZ506-509-511-170245-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
700 PM MST Mon Aug 16 2021
...A strong thunderstorm will impact portions of west central Graham
and northeastern Pinal Counties through 745 PM MST...
At 700 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Aravaipa Canyon Wilderness, or 27 miles east of
Christmas, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aravaipa Canyon Wilderness, Bylas, Calva and Klondyke.
This includes Route 70 between mile markers 290 and 301.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.
&&
LAT...LON 3317 11045 3320 11008 3282 10992 3275 11044
TIME...MOT...LOC 0200Z 337DEG 14KT 3308 11027
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AHSpecial weather statement, Aug 16, 7:03 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
703 PM MST Mon Aug 16 2021
AZZ503-504-513-170245-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
703 PM MST Mon Aug 16 2021
...A strong thunderstorm will impact portions of east central Pima
and north central Santa Cruz Counties through 745 PM MST...
At 701 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms from around Amado south to Tubac and just north of
Patagonia Lake, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tubac, Tumacacori, Amado and Arivaca Junction.
This includes the following highways...
Interstate 19 between mile markers 15 and 31.
Route 82 near mile marker 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.
&&
LAT...LON 3172 11116 3177 11092 3150 11078 3153 11116
TIME...MOT...LOC 0201Z 355DEG 8KT 3162 11102
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 16, 7:07 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
707 PM MST Mon Aug 16 2021
AZZ501-502-170245-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
707 PM MST Mon Aug 16 2021
...A strong thunderstorm will impact portions of northwestern Pima
County through 745 PM MST...
At 706 PM MST, Doppler radar was tracking strong thunderstorms 9
miles south of Hickiwan, or 27 miles east of Ajo. Additional storms
were located around San Simon and Charco. These storms were nearly
stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pisinemo, Gu Vo, Organ Pipe Cactus National Monument, San Simon,
Charco 27, Kuakatch and San Simon West.
This includes Route 86 between mile markers 61 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.
&&
LAT...LON 3235 11254 3227 11233 3198 11227 3207 11273
TIME...MOT...LOC 0206Z 147DEG 3KT 3223 11243
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JRMLocal storm report, Aug 16, 7:50 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
750 PM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM FLASH FLOOD 4 NNW BISBEE 31.46N 109.94W
08/16/2021 COCHISE AZ DEPT OF HIGHWAYS
ROCKS ON ROADWAY ON SR-80 WESTBOUND NEAR N
OLD DIVIDE RD (339).
&&
JRMSpecial weather statement, Aug 16, 8:04 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
804 PM MST Mon Aug 16 2021
AZZ502-170345-
Tohono O'odham Nation including Sells-
804 PM MST Mon Aug 16 2021
...A strong thunderstorm will impact portions of north central Pima
County through 845 PM MST...
At 804 PM MST, Doppler radar was tracking a strong thunderstorm near
Kaka, or 29 miles east of Ajo. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of north central Pima
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.
&&
LAT...LON 3251 11229 3241 11224 3229 11245 3250 11253
TIME...MOT...LOC 0304Z 333DEG 4KT 3250 11238
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JRMSpecial weather statement, Aug 16, 8:08 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
808 PM MST Mon Aug 16 2021
AZZ503-504-507-513-170345-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
808 PM MST Mon Aug 16 2021
...Multiple strong thunderstorms will impact portions of east
central Pima, west central Cochise and northeastern Santa Cruz
Counties through 845 PM MST...
At 806 PM MST, Doppler radar was tracking an area of strong
thunderstorms 11 miles west of Kartchner Caverns State Park, or 16
miles southwest of Benson. Additional storms were located near Green
Valley and north to Sahuarita. These storms were nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sahuarita, Green Valley, Vail, Whetstone, East Sahuarita, Sonoita,
Corona De Tucson, Summit, Amado, Madera Canyon and Arivaca Junction.
This includes the following highways...
Interstate 19 between mile markers 30 and 52.
Route 82 between mile markers 40 and 43.
Route 83 between mile markers 36 and 55.
Route 90 between mile markers 305 and 306.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.
&&
LAT...LON 3205 11100 3197 11071 3195 11042 3172 11034
3172 11115
TIME...MOT...LOC 0306Z 333DEG 4KT 3184 11055
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JRMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:00 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
| Aug 16, 5:11 PM MST | Special Weather Statement | TWC | Cochise | 34 min |
| Aug 16, 5:19 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Aug 16, 5:29 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 16, 5:35 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 16, 5:36 PM MST | Special Weather Statement | TWC | Graham | 39 min |
| Aug 16, 5:50 PM MST | Areal Flood Advisory | TWC | Cochise | 4 hr |
| Aug 16, 5:56 PM MST | Special Weather Statement | TWC | Cochise | 34 min |
| Aug 16, 6:03 PM MST | Flash Flood Warning | TWC | Cochise | 4 hr |
| Aug 16, 6:03 PM MST | Special Weather Statement | TWC | Graham | 42 min |
| Aug 16, 6:05 PM MST | Special Weather Statement | TWC | Cochise | 40 min |
| Aug 16, 6:11 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 49 min |
| Aug 16, 6:17 PM MST | Special Weather Statement | TWC | Pima | 43 min |
| Aug 16, 6:44 PM MST | Flash Flood Warning | TWC | Graham | 4 hr |
| Aug 16, 6:55 PM MST | Special Weather Statement | TWC | Pinal | 50 min |
| Aug 16, 7:00 PM MST | Special Weather Statement | TWC | Graham | 45 min |
| Aug 16, 7:03 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Aug 16, 7:07 PM MST | Special Weather Statement | TWC | 38 min | |
| Aug 16, 7:09 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 36 min |
| Aug 16, 7:15 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 16, 7:19 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 16, 7:24 PM MST | Severe Thunderstorm Warning | TWC | Pima | 35 min |
| Aug 16, 8:04 PM MST | Special Weather Statement | TWC | 41 min | |
| Aug 16, 8:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Aug 16, 8:32 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 16, 8:46 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Aug 16, 8:51 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 16, 8:51 PM MST | Special Weather Statement | TWC | 39 min | |
| Aug 16, 9:05 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Aug 16, 10:07 PM MST | Areal Flood Warning | TWC | Cochise | 3 hr |
| Aug 16, 10:15 PM MST | Special Weather Statement | TWC | 30 min | |
| Aug 16, 10:24 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 81 min |
| Aug 16, 10:29 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 16, 10:45 PM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Aug 16, 10:49 PM MST | Flash Flood Warning | TWC | Pinal | 116 min |
| Aug 16, 11:16 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 74 min |
| Aug 16, 11:21 PM MST | Special Weather Statement | TWC | 39 min | |
| Aug 16, 11:23 PM MST | Flash Flood Warning | TWC | Pinal | 3 hr |
| Aug 16, 11:37 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 17, 12:11 AM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 17, 12:13 AM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Aug 17, 12:17 AM MST | Areal Flood Advisory | TWC | Pima | 107 min |
| Aug 17, 12:24 AM MST | Special Weather Statement | TWC | Pima | 51 min |
| Aug 17, 12:58 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 17, 1:16 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 17, 1:18 AM MST | Special Weather Statement | TWC | Pima | 42 min |
| Aug 17, 1:24 AM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Aug 17, 2:05 AM MST | Special Weather Statement | TWC | Pima | 70 min |
| Aug 17, 2:24 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 17, 2:55 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 17, 3:24 AM MST | Areal Flood Warning | TWC | Pima, Pinal | 6 hr |
| Aug 17, 9:28 AM MST | Areal Flood Warning | TWC | Pima, Pinal | 8 hr |
| Aug 17, 10:55 AM MST | Areal Flood Warning | TWC | Pima | 15 hr |
| Aug 17, 12:51 PM MST | Areal Flood Warning | TWC | Pinal | 9 hr |
| Aug 17, 4:40 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.